Idiosyncratic Liver Injury Associated With Drugs (ILIAD): A Retrospective Study
Trial status: Open for Enrollment
Why is this study being done?
Drug-induced liver injury (DILI) is the single most common reason for regulatory actions concerning drugs, including failure to gain approval for marketing, removal from the market place, and restriction of prescribing indications. DILI is also a significant cause of morbidity and mortality in many patient populations. To stimulate and facilitate research into DILI, the National Institute of Diabetes and Digestive and Kidney Diseases (NIDDK) has recently established the Drug-Induced Liver Injury Network (DILIN). One of the initial projects to be conducted by the network is to retrospectively establish a nationwide registry of patients who have suffered severe idiosyncratic liver injury associated with drugs (ILIAD), and to collect, immortalize and store serum, DNA, and lymphocytes from these patients (hereafter referred to as the "ILIAD protocol"). This ILIAD protocol will serve as a resource for subsequent mechanistic investigations of the basis for susceptibility to severe idiosyncratic DILI.
The network will initially identify people who have developed jaundice as a result of treatment with valproic acid, isoniazid, phenytoin, combination clavulanic acid / amoxicillin, nitrofurantoin, trimethoprim-sulfamethoxazole, minocycline, and quinolone antibiotics. In the case of valproic acid, eligibility requires a clinical presentation that is severe enough to prompt hospitalization or is associated with significant biochemical liver dysfunction.
The specific aims are as follows:
1. Establish and maintain a clinical database of these people that contains relevant clinical data. The target enrollment will be 50-100 individuals with DILI due to each drug.
2. Establish a bank of biological specimens (serum, DNA, and immortalized lymphocytes) prepared from cases and control in the clinical database.
3. Maintain a registry including yearly updated contact information of the subjects enrolled in the clinical database so that it is possible to recontact these individuals at a later date to offer participation in studies which are not part of the current proposal.
Who is eligible to participate?
To be included in the ILIAD registry, the following criteria must be satisfied:
- The treating gastroenterologist / hepatologist or health care professional must believe that the subject suffered drug-induced liver injury;
- The subject must be alive and the date of onset of the qualifying DILI episode must have occurred on or after January 1, 1994;
- The implicated medication is one of the following: isoniazid, phenytoin, combination clavulanic acid / amoxicillin,valproic acid, nitrofurantoin, trimethoprim-sulfamethoxazole, minocycline, and quinolone antibiotics;
- The subject is taking only one of these medications in the period leading up to the onset of the qualifying DILI episode;
- For INH, phenytoin, clavulanic acid / amoxicillin, trimethoprim-sulfamethoxazole, or quinolone antibiotics, total serum bilirubin > 2.5 mg/dL;
- For nitrofurantoin or minocycline, total serum bilirubin > 2.5 mg/dL or documented fibrosis/cirrhosis on liver biopsy;
- For valproic acid, compatible symptomatic clinical presentation that is severe enough to prompt hospitalization, or that is associated with significant biochemical liver dysfunction, defined as any of the following:
1. INR > 1.5
2. Serum AST or ALT > 3 x the baseline level, if the baseline level is elevated.
3. Bilirubin >1 x ULN or > 1 x the baseline level, if the baseline level is elevated
4. Unexplained elevated arterial or venous NH3 levels
5. Liver biopsy showing steatosis
- Sufficient documentation of the event for the Causality Committee to make a determination.
Subjects will be excluded according to the following criteria:
- are not willing to have medical information and blood samples taken;
- are unable to adequately give informed consent to participate in the study including the blood draw for the genetic component;
- age < 2 years old at the time of study enrollment (due to blood volume requirements).
- are diagnosed with a specific seizure syndrome associated with known genetic defects if the implicated drug is valproate or phenytoin.